Alert archive / Kentucky / Tornado Warnings in 2013

Tornado Warning 35, NWS Paducah, KY

April 18, 2013Calloway County, Graves County, Marshall County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 18, 2013, 8:38 PM CDT for Calloway County, Graves County, Marshall County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2013, 8:38 PM CDT (01:38 UTC)
Expired
Apr 18, 2013, 9:15 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Calloway County, KY, Graves County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 48 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 8:50 PM CDTTSTM WND DMGBackusburg, KYDOWNED TREES REPORTED ALONG COUNTY HIGHWAY 1124 ALONG THE GRAVES AND CALLOWAY COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WFUS53 KPAH 190138
TORPAH
KYC035-083-157-190215-
/O.NEW.KPAH.TO.W.0035.130419T0138Z-130419T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
838 PM CDT THU APR 18 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CALLOWAY COUNTY IN WESTERN KENTUCKY...
  EAST CENTRAL GRAVES COUNTY IN WESTERN KENTUCKY...
  SOUTHWESTERN MARSHALL COUNTY IN WESTERN KENTUCKY...

* UNTIL 915 PM CDT

* AT 836 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A   
TORNADO WAS LOCATED NEAR SEDALIA...AND MOVING NORTHEAST AT 40 MPH. 
POWER OUTAGES HAVE BEEN REPORTED AT WATER VALLEY AND PILOT OAK.

  HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  KIRKSEY AND BREWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3686 8843 3663 8827 3654 8861 3664 8869
TIME...MOT...LOC 0138Z 240DEG 33KT 3661 8860

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JP/CW
2 follow-up statements
715 
WWUS53 KPAH 190150
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT THU APR 18 2013

KYC035-083-157-190215-
/O.CON.KPAH.TO.W.0035.000000T0000Z-130419T0215Z/
MARSHALL KY-CALLOWAY KY-GRAVES KY-
850 PM CDT THU APR 18 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRAVES...
NORTHWESTERN CALLOWAY AND SOUTHWESTERN MARSHALL COUNTIES IN WESTERN
KENTUCKY UNTIL 915 PM CDT...

AT 845 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED JUST EAST OF SEDALIA...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
KIRKSEY AND BREWERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3656 8853 3668 8861 3686 8843 3663 8827
TIME...MOT...LOC 0150Z 240DEG 33KT 3666 8849

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

JP
684 
WWUS53 KPAH 190200
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CDT THU APR 18 2013

KYC035-083-157-190210-
/O.CAN.KPAH.TO.W.0035.000000T0000Z-130419T0215Z/
MARSHALL KY-CALLOWAY KY-GRAVES KY-
900 PM CDT THU APR 18 2013

...THE TORNADO WARNING FOR EAST CENTRAL GRAVES...NORTHWESTERN
CALLOWAY AND SOUTHWESTERN MARSHALL COUNTIES IN WESTERN KENTUCKY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3656 8853 3668 8861 3686 8843 3663 8827
TIME...MOT...LOC 0200Z 240DEG 33KT 3670 8839

$$

JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:01 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 2:01 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT THU APR 18 2013

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1139 AM CDT THU APR 18 2013

CONVECTIVE LINE IN TWO PARTS. THE NORTHERN PART ACCELERATED A
LITTLE AHEAD OF SCHEDULE...REACHING ACROSS THE WABASH THIS MORNING
BUT STAYING NORTH OF US. NOW THE LINE IS CLOSER TO ORIGINAL TRACK
SINCE UPPER SPEED CORE IS DIGGING TROF A LITTLE TO THE SOUTH AND
WEST. SURFACE LOW PRESSURE LIFTING ACROSS MO AND 2ND PART OF LINE
IS MOVING INTO SEMO WITH IT. THIS IS THE MAIN THRUST AREA FOR SVR
CONVECTION FOR NOW. FURTHER EAST...BREAKS IN CLOUDS ARE ALLOWING
THE FARTHEST EASTERN PTNS OF THE FA TO HEAT UP CLOSE TO THE FREE
AMBIENT/CONVECTIVE TEMP. CURRENT WATCH EXTENDS TO ABOUT THIS
AREA...AND POINTS EAST MAY BE INCLUDED IN A NEW WATCH LATER. WILL
CONTINUE TO MONITOR CLOSELY.

12Z MODELS ARE IN SYNC..WITH FRONT/CONVECTION STILL POISED TO
MAKE WAY THRU FA BY MID EVENING...AND HEAVY RAIN SHOWERS BEHIND
FRONT CONTINUING THRU NIGHT BUT ENDING BY/BEFORE 12Z FRIDAY.
COOLER AIR WILL BE USHERED IN ITS DEPARTING WAKE TOMORROW.

STRONG WINDS/GUSTS IN TIGHT GRADIENT OF WARM SECTOR WILL CONTINUE
WITH WIND ADVISORY IN EFFECT THRU MIDNIGHT...THIS WILL COVER THE
STILL TIGHT GRADIENT FIRST FEW HOURS AFTER FROPA AS WELL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 PM CDT THU APR 18 2013

HIGH PRESSURE WILL BUILD INTO THE REGION FRIDAY NIGHT...AND GUIDANCE
HAS BEEN CONSISTENTLY INDICATING LOWS IN THE LOWER TO MIDDLE 30S FOR
THE ENTIRE PAH FORECAST AREA FOR SEVERAL DAYS.  WILL CONTINUE TO
KEEP FROST MENTIONED FOR LATE FRIDAY NIGHT...WITH A FROST ADVISORY
POSSIBLY ISSUED TONIGHT OR TOMORROW.

QUIET WEATHER WILL CONTINUE THROUGH THE WEEKEND.  SUNSHINE ON
SATURDAY WILL HELP HIGH TEMPERATURES BE 5 TO 8 DEGREES WARMER THAN
FRIDAY.  EVEN A BIT WARMER CONDITIONS ARE EXPECTED ON SUNDAY WITH
WINDS TAKING ON A MORE SOUTHERLY COMPONENT AS THE HIGH MOVES EAST.
HIGHS WILL REACH NEAR NORMAL READINGS IN THE UPPER 60S TO AROUND 70
DEGREES ON MONDAY AS WINDS INCREASE FROM THE SOUTH.

ECMWF AND GFS ARE STILL IN TIMING DISAGREEMENT WITH OUR WEATHER
SYSTEM EARLY/MID NEXT WEEK.  GFS TAKES A COLD FRONT THROUGH THE FA
ON TUESDAY...WHILE ECMWF IS ABOUT 12 HOURS SLOWER AND TAKES THE
FRONT THROUGH TUESDAY NIGHT.  WENT WITH SLIGHT TO LOW CHANCES POPS
MONDAY NIGHT FOR SOUTHEAST MISSOURI AND AREAS ALONG AND NORTH OF THE
OHIO RIVER.  WENT WITH HIGH CHANCE TO LIKELY POPS TUESDAY INTO
TUESDAY NIGHT...WHEN BOTH MODELS SHOW THE HIGHEST QPF AMOUNTS.
BEHIND THIS SYSTEM...ANOTHER SIGNIFICANT COOL DOWN IS EXPECTED FOR
WEDNESDAY INTO THURSDAY...WITH TEMPERATURES 10 TO 15 DEGREES BELOW
NORMAL.

&&

.AVIATION...
ISSUED AT 1139 AM CDT THU APR 18 2013

VFR DECKS WILL PREVAIL TIL THE CONVECTIVE LINE MAKES ITS PUSH
ACROSS THE FLIGHT TERMINALS. WHILE WE CANNOT RULE OUT DEVELOPMENT
AHEAD OF THE LINE...AT THIS WRITING...IT APPEARS THE INTRO OF MVFR
CIGS WILL COME WITH THE LINE ITSELF...LATE THIS PM. IFR VSBYS MAY
ACCOMPANY THE LINE IN THE HEAVIEST STORM PERIOD FOR A COUPLE OF
HOURS AS THE FRONT MAKES PASSAGE...FOLLOWED BY CONTINUED MVFR
CIGS/VSBYS IN THE POST FRONTAL RAIN SHOWERS THAT WILL LAST 1 TO 3
HOURS AS WELL. STRONG GRADIENT WINDS AHEAD OF THE INCOMING SYSTEM
WILL CONTINUE TO PRODUCE GUSTS INTO THE 40S KTS AND A CONVECTIVELY
AIDED BURST COULD GO HIGHER.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR ILZ075>078-080>094.

MO...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR INZ081-082-085>088.

KY...WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KYZ001>022.

&&
Hazardous weather outlook, Apr 18, 5:17 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT THU APR 18 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
517 PM CDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY PRODUCE 1 TO 2 INCHES OF HEAVY RAINFALL...WHICH
COULD PRODUCE LOCALIZED FLOODING OF STREETS OR AT LEAST PONDING OF
WATER ON ROADWAYS. LIGHTNING AND GUSTY WINDS MAY ALSO ACCOMPANY
STRONGER STORMS.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE QUAD STATE UNTIL
MIDNIGHT. REFER TO THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER THIS STORM SYSTEM PASSES...MUCH COOLER AIR WILL INFILTRATE
THE REGION FRIDAY AND FRIDAY NIGHT. THIS WILL LEAD TO THE
POTENTIAL FOR FROST FORMATION LATE FRIDAY NIGHT AND EARLY SATURDAY
MORNING AS LOW TEMPERATURES IN THE LOWER TO MIDDLE 30S ARE
FORECAST WITH CLEARING SKIES AND DIMINISHING WINDS.

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY AND TUESDAY NIGHT...AND THERE
IS A SMALL POTENTIAL OF ORGANIZED SEVERE STORMS. DUE TO LIMITED
MOISTURE AND INSTABILITY...SEVERE WEATHER POTENTIAL WITH THIS
SYSTEM IS FORECAST TO BE LOWER THAN TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY WEATHER
FROM STORMS.

In the hours before

Local storm report, Apr 18, 5:40 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     GAGE                    36.99N 88.89W
04/17/2013                   BALLARD            KY   EMERGENCY MNGR

            CORRECTION....IT WAS DETERMINED THAT THIS WAS NOT A
            WEATHER EVENT.... EVENT CAUSED BY VEHICLE ACCIDENT. FOUR
            POWER POLES SNAPPED.

&&

SMITTY
Local storm report, Apr 18, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT THU APR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     WATER VALLEY            36.57N 88.81W
04/18/2013                   GRAVES             KY   TRAINED SPOTTER

            POWER OUTAGES REPORTED IN THE WATER VALLEY AND PILOT OAK
            AREAS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:24 PM CDTSevere Thunderstorm WarningPAHGraves21 min
Apr 18, 8:54 PM CDTTornado WarningPAHGraves, Livingston, Lyon, Marshall36 min
Apr 18, 9:41 PM CDTAreal Flood AdvisoryPAHCaldwell, Christian, Crittenden, Daviess, Henderson, Hopkins and 7 more6 hr
Apr 18, 9:55 PM CDTTornado WarningPAHCrittenden, Hopkins, Webster35 min
Apr 18, 10:40 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Trigg35 min
Apr 18, 11:10 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg35 min
Apr 19, 4:59 AM CDTFrost AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more27 hr
Apr 19, 12:40 PM CDTRiver Flood WarningPAHBallard, McCracken30 days
Apr 19, 12:40 PM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman32 days

Nearby

Tornado Warnings in Kentucky, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.